Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS New Orleans, LA

January 17, 2012Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 17, 2012, 3:37 PM CST for Walthall County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2012, 3:37 PM CST (21:37 UTC)
Expired
Jan 17, 2012, 4:15 PM CST
In force
38 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS54 KLIX 172137
SVRLIX
MSC147-172215-
/O.NEW.KLIX.SV.W.0002.120117T2137Z-120117T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 PM CST TUE JAN 17 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 415 PM CST

* AT 335 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DEXTER...OR 17 MILES NORTH
  OF FRANKLINTON...AND MOVING EAST AT 40 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3114 9000 3114 8994 3108 8991 3108 8984
      3107 8983 3100 8983 3100 9012 3116 9012
      3117 9000
TIME...MOT...LOC 2137Z 271DEG 35KT 3107 9001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 6:42 AM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Jan 17, 6:42 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
642 AM CST TUE JAN 17 2012

.SOUNDING DISCUSSION...
NO PROBLEMS WITH THIS MORNINGS FLIGHT. MOISTURE HAS INCREASED
ESPECIALLY IN THE LOW LEVELS WITH THE PW VALUE INDICATED AT 1.23
INCHES. THE SOUNDING IS MOIST THROUGH JUST UNDER 850MB. SATURATION
OCCURS NEAR 1K FEET. MOISTURE INCREASES AGAIN FROM ABOVE 15K FEET
THROUGH AROUND 17K FEET. SINCE YESTERDAY MORNING THE TEMPERATURE
PROFILE IS WARMER THROUGHOUT MOST OF THE PROFILE. FROM 825MB TO
600MB THE TEMPERATURES ARE 3 TO 4 DEGREES WARMER. THE SURFACE
TEMPERATURE IS NEARLY 6 DEGREES WARMER SINCE YESTERDAY MORNINGS
RELEASE. THERE IS A 3 DEGREE INVERSION IN THE FIRST 1K FEET WITH
ANOTHER INVERSION JUST ABOVE 6K FEET. THE FREEZING LEVEL HAS RISEN
NEARLY 1K FEET SINCE LAST NIGHTS FLIGHT. IN THE FIRST 1500 FEET OF
THE FLIGHT THE WIND SPEED INCREASED 26KTS. MEAN LOW LEVEL WINDS
FROM THE SURFACE THROUGH 5K FEET ARE FROM THE SOUTH-SOUTHWEST AT
27KTS. FROM 5K TO 10K FEET THE WINDS INCREASE AND VEER FROM THE
SOUTHWEST JUST BELOW 35KTS. THE MAX WINDS FOR THE FLIGHT WERE FROM
THE WEST AT 95KTS NEAR 41K FEET.

&&

.PREV DISCUSSION... /ISSUED 311 AM CST TUE JAN 17 2012/

SYNOPSIS...

HIGH PRESSURE OFF THE ATLANTIC COAST THIS MORNING. SURFACE LOW
PRESSURE CENTERED NEAR ST. LOUIS WITH A COLD FRONT INTO WEST
TEXAS. MAIN UPPER SHORTWAVES ARE MOVING EASTWARD ACROSS THE GREAT
PLAINS THIS MORNING. SKIES ARE MOSTLY CLOUDY WITH TEMPERATURES
RUNNING 10 TO 15 DEGREES ABOVE LAST NIGHTS READINGS IN MOST
AREAS...GENERALLY IN THE MID 60S.

SHORT TERM...

SHORTWAVES WILL REMAIN WELL TO THE NORTH OF THE AREA TODAY. AS THE
LOW PRESSURE NEAR ST. LOUIS MOVES EASTWARD...IT WILL DRAG A COLD
FRONT THROUGH THE AREA TONIGHT. PRECIPITABLE WATER INCREASES TO
NEAR 1.5 INCHES. SHOWERS WILL BE LIKELY AS FRONT MOVES THROUGH.
CURRENTLY...ENOUGH BREAKS IN CLOUD COVER ARE APPARENT THAT WOULD
ALLOW FOR POSSIBLE DEVELOPMENT OF THUNDERSTORMS. MAIN THREAT FOR
SEVERE WEATHER WILL REMAIN NORTH OF THE AREA...WITH PREDOMINANT
MODE BEING DAMAGING WINDS.

WILL KEEP HIGHEST PRECIPITATION CHANCES FOR AFTERNOON AND EARLY
EVENING. NOT MUCH DIFFERENCE BETWEEN MODEL SOLUTIONS AND FORECAST
POPS...SO WILL KEEP PREVIOUS FORECAST NUMBERS. ALL AREAS WILL BE
DRY BY WEDNESDAY MORNING AND WILL REMAIN THAT WAY THROUGH
THURSDAY. WILL TREND TEMPERATURES SEVERAL DEGREES ABOVE COOLER
GUIDANCE THROUGH THURSDAY. THIS MEANS MUCH ABOVE NORMAL
TEMPERATURES TODAY...NEAR NORMAL TONIGHT THROUGH THURSDAY. 35

LONG TERM...

ZONAL FLOW WILL CONTINUE ACROSS THE AREA THROUGH THE WEEKEND.
SHORTWAVES REMAIN RATHER WEAK UNTIL A STRONGER ONE MOVES OUT OF
THE ROCKIES NEXT TUESDAY. THE ONLY ONE OF NOTE WILL BE FRIDAY
NIGHT AND EARLY SATURDAY MORNING...BRINGING A CHANCE OF LIGHT
PRECIPITATION TO THE AREA...MAINLY FRIDAY NIGHT. WITH HIGH
PRESSURE TO THE EAST...SOUTHERLY FLOW...AND NO FRONTAL
PASSAGES...TEMPERATURES WILL AVERAGE APPROXIMATELY 15 DEGREES
ABOVE NORMAL FOR THE EXTENDED PERIOD...CONTINUING THE ABOVE NORMAL
TEMPERATURES FOR THE MONTH OF JANUARY. 35

AVIATION...

MOSTLY VFR CONDITIONS OUT THERE RIGHT NOW BUT EXPECT THIS TO NOT
LAST TOO MUCH LONGER AS AT A MINIMUM MVFR CIGS ARE EXPECTED TO
OVERTAKE ALL TERMINALS TODAY IF NOT BY LATER THIS MORNING. CIGS
OVER MOST TERMINALS WILL LIKELY RANGE FROM AROUND 1500-2500 BUT
COULD BE AS LOW AS 1200 FT. VSBYS SHOULD NOT BE AN ISSUE UNTIL
RAIN BEGINS TO FALL WHICH WILL LIKELY BEGIN TO IMPEDE ON OUR
TERMINALS IN THE NW POSSIBLY AS EARLY AS 15/18Z BUT MORE LIKELY
AFTER 18Z AND THROUGH THE REMAINDER OF THE AFTN AND WELL INTO THE
EVN HRS ACROSS THE SERN TERMINALS. THERE WILL EVEN BE A FEW
EMBEDDED TSRA BUT OVERALL LOOKING FOR MORE SHRA WHICH COULD DROP
VSBYS DOWN TO 2-3SM. COLD FRONT SHOULD PUSH THROUGH MOST TERMINALS
BY 6Z WED. COASTAL MS TERMINALS WILL BE THE LAST TO SEE FROPA AND
THAT COULD BE RIGHT AROUND 6Z WED. /CAB/

MARINE...

MODERATE ONSHORE HAS CONTINUED WITH WINDS OF 15-20KTS OVER MUCH
OF THE AREA WITH THE EXCEPTION OF THE TIDAL LAKES. THE SFC LOW HAS
MOVED INTO IL NOW AND WILL CONTINUE TO PULL OFF TO THE NE. THIS
WILL DRIVE THE COLD FRONT INTO THE COASTAL WATERS OVERNIGHT
TONIGHT AND LIKELY NOT COMPLETELY THROUGH THE WATERS UNTIL SUNRISE
WED. THE MODERATE TO EVEN STRONG ONSHORE FLOW ONGOING WILL
CONTINUE THROUGH MIDDAY AND THUS WILL CONTINUE THE EXERCISE
CAUTION HEADLINES INTO THE AFTN HRS. WINDS WILL SLACK OFF SOME
LATE THIS AFTERNOON AS WE LOSE THE GRADIENT DUE TO THE SFC LOW
PULLING AWAY. THIS WILL BE SHORT LIVED THOUGH AS STRONG OFFSHORE
FLOW SHOULD DEVELOP IMMEDIATELY FALLING FRONTAL PASSAGE LATE
TONIGHT AND THROUGH TOMORROW MORNING AT LEAST. WINDS WILL LIKELY
BE AROUND 20 KTS WITH FREQUENT HIGHER GUSTS WHICH WOULD REQUIRE
THE ISSUANCE OF A SCY. THIS WILL BE SHORT LIVED THOUGH AS CAA IS
FAIRLY SHORT IN DURATION AND HIGH PRESSURE QUICKLY PUSHES BACK
INTO THE REGION BY WED EVN. THE NEXT COLD FRONT WILL MOVE INTO THE
REGION EARLY SAT BUT THIS FRONT LOOKS LIKE IT WILL STALL OVER THE
REGION AND NOT PUSH INTO THE GULF. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  38  56  33 /  70  40  10   0
BTR  78  44  59  37 /  70  50  10   0
ASD  74  45  58  35 /  60  60  10   0
MSY  75  47  58  41 /  50  60  10   0
GPT  73  46  59  35 /  50  60  10   0
PQL  74  46  59  32 /  50  60  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 17, 11:31 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 AM CST TUE JAN 17 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-181730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1131 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS IN ADVANCE OF A COLD
FRONT THIS AFTERNOON AND EVENING. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT BEING GUSTY
WINDS. THE MAIN AREA OF CONCERN WILL BE OVER SOUTHWEST
MISSISSIPPI BETWEEN NOON AND 5 PM.

SMALL CRAFT WILL NEED TO EXERCISE CAUTION TODAY ON ALL COASTAL
WATERS EXCEPT THE TIDAL LAKES DUE TO STRONG SOUTHERLY WINDS. SMALL
CRAFT ADVISORY CONDITIONS MAY DEVELOP TONIGHT IN THE WAKE OF A
PASSING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE WEDNESDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22//TD

In the hours before

Special weather statement, Jan 17, 12:56 PM CST, 2 hours 41 minutes before
MSZ068-171945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1256 PM CST TUE JAN 17 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING WILKINSON COUNTY...

AT 1252 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 26 MILES NORTHEAST OF BORDELONVILLE...OR ABOUT 10
MILES WEST OF DOLOROSA...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DOLOROSA

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jan 17, 1:39 PM CST, 1 hour 58 minutes before
MSZ068>071-172015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
139 PM CST TUE JAN 17 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING AMITE COUNTY...WILKINSON
COUNTY...WALTHALL COUNTY...PIKE COUNTY...

AT 135 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF LIBERTY...OR ABOUT 5 MILES
EAST OF CROSBY...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LIBERTY...
SMITHDALE...MCCOMB AIRPORT...MCCOMB...SUMMIT AND SALEM

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jan 17, 2:26 PM CST, 1 hour 11 minutes before
MSZ068>071-172130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
226 PM CST TUE JAN 17 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING AMITE
COUNTY...WILKINSON COUNTY...WALTHALL COUNTY...PIKE COUNTY...

AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR LIBERTY...OR ABOUT OVER
LIBERTY...MOVING EAST AT 40 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SMITHDALE...GILLSBERG...MCCOMB AIRPORT...MAGNOLIA...
MCCOMB...SUMMIT...TYLERTOWN...SALEM AND DEXTER

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:31 PM CSTSevere Thunderstorm WarningLIXAmite, Pike59 min
Jan 17, 3:41 PM CSTFlash Flood WarningLIXAmite, Pike, Walthall5 hr
Jan 17, 4:25 PM CSTSevere Thunderstorm WarningLIXPearl River35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.